Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 317, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Oct 4, 2004, 5:05 PM CDT for Llano County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2004, 5:05 PM CDT (22:05 UTC)
- Expired
- Oct 4, 2004, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Llano County, TX
The radar
The Austin/San Antonio radar (KEWX), 140 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1409 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEWX 042205 FFWSAT TXC299-050100- /X.NEW.KEWX.FF.W.0018.041004T2202Z-041005T0100Z/ /0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 505 PM CDT MON OCT 4 2004 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES... LLANO * UNTIL 800 PM CDT * AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM HEAVY THUNDERSTORMS OVER NORTHERN LLANO COUNTY BETWEEEN TOW AND VALLEY SRRING MOVING EAST AT 20 MPH. RADAR ESTIMATES ABOUT 2 INCHES PER HOUR RAINFALL RATES. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS... COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3066 9894 3066 9874 3084 9874 3084 9895 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:52 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Oct 4, 3:52 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 305 PM CDT MON OCT 4 2004 .DISCUSSION...A FORWARD PROPAGATING...BUT RAGGED...MCS IS MOVING EAST-SOUTHEAST THROUGH TEXAS. FEEDER CELLS AHEAD OF THE MCS INDICATE IT WILL MOVE AT LEAST INTO THE NORTHERN HALF OF SOUTH CENTRAL TEXAS. THE MAIN FORECAST ISSUES ARE POPS/HEAVY RAIN/FLOOD THREAT THROUGH THURSDAY. THE 12Z NCEP MODELS AND OTHER CENTERS MEDIUM RANGE MODELS ARE IN FAIR TO GOOD AGREEMENT THROUGH THE FORECAST. THE PROBLEM IS THAT IS IN A GENERAL SENSE...WITH A DEEPENING TROUGH OVER THE CENTRAL/SOUTHERN PLAINS...STALLED FRONT...MOIST GULF FETCH...AND EVENTUAL CYCLOGENESIS ALONG THE TEXAS COAST. HOWEVER...THERE WILL BE A NUMBER OF IMPULSES MOVING THROUGH THE LONGWAVE TROUGH...WHICH WILL DICTATE CONVECTIVE TIMING. THE MOST FAVORABLE OF THESE IS THE CURRENT MCS...AND TIMING THE VIGOROUS SHORT WAVE TROUGH NOW CENTERED NEAR LAS VEGAS INTO OUR AREA ON THU. THIS LATTER SHORT WAVE TROUGH ALSO SEEMS THE CATALYST FOR CYCLOGENESIS ALONG THE DEEP SOUTH TEXAS COAST... FOLLOWED BY A SURFACE LOW MOVING NORTHEASTWARD UP THE COAST. THIS IS A CLASSIC SOUTH TEXAS HEAVY RAIN SITUATION...NORMALLY IN WINTERTIME...BUT THE HIGHLY AMPLIFIED UPPER AIR PATTERN MOVES TOWARD A TYPICAL WINTER SCENARIO WITH A CUTOFF LOW OVER THE SOUTHWEST U.S. NEXT WEEK. HENCE THE MODELS AND CLIMATOLOGY ARE IN CONCERT AND THUS HIGH CONFIDENCE WITH THE FORECAST. OVERALL...WILL FORECAST CHANCE TO LIKELY POPS TONIGHT THROUGH THU... THEN DROP TO GHOST 10 POPS FRI...AND ZERO POPS SAT/SUN. WILL ALSO LOWER MAX TEMPS SLIGHTLY TUE-THU DUE TO EXPECTED CLOUDCOVER/ RAIN. WILL HOLD OFF ON A FLOOD WATCH FOR FLASH FLOODING NOW...AS THE CURRENT MCS SEEMS TO HAVE ENOUGH SPEED AND SMALL ENOUGH COVERAGE AREA THAT RAINFALL SHOULD REMAIN BELOW TWO INCHES EVERYWHERE...AND BELOW ONE INCH IN MOST SPOTS TONIGHT. LATER SHIFTS WILL EVALUATE THE SITUATION FOR TOMORROW THROUGH THU...BUT A WATCH FOR AT LEAST THE I-35 CORRIDOR AND EAST WILL BE NECESSARY AT SOME POINT. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 63 77 66 78 / 60 70 30 70 AUSTIN BERGSTROM INTL AIRPORT 65 80 66 77 / 60 70 30 70 DEL RIO INTL AIRPORT 69 80 70 79 / 70 60 30 50 SAN ANTONIO INTL AIRPORT 67 79 68 78 / 60 70 30 70 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 26/18
Hazardous weather outlook, Oct 4, 12:44 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1244 PM CDT MON OCT 4 2004 TXZ171>173-183>194-202>209-217>225-228-051100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 1244 PM CDT MON OCT 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE WEATHER WEST OF A JUNCTION TO CATARINA LINE. THERE IS A POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING OVER ALL OF SOUTH CENTRAL TEXAS TONIGHT. LATE THIS AFTERNOON AND TONIGHT...AN UNSTABLE WESTERLY FLOW ALOFT WILL INTERACT WITH ABUNDANT MOISTURE AND NUMEROUS SURFACE BOUNDARIES OVER TEXAS TO PRODUCE A THREAT OF SEVERE WEATHER AND HEAVY RAIN ACROSS PARTS SOUTH CENTRAL TEXAS. INSTABILITY AND SHEAR LEVELS SUPPORT MAINLY A THREAT FOR DAMAGING STRAIGHT LINE WINDS AND HAIL. TRAINING OF THUNDERSTORM CELLS AND LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TUESDAY AND TUESDAY NIGHT IN ADVANCE OF A COLD FRONT. THERE IS THE POTENTIAL FOR WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING. A FLOOD WATCH MAY BE NEEDED. HEAVY RAINFALL IS POSSIBLE ONCE AGAIN ON THURSDAY AS TROPICAL MOISTURE CURRENTLY LOCATED OVER THE BAY OF CAMPECHE MOVES NORTHWARD INTO SOUTH TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Oct 4, 11:38 AM CDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1138 AM CDT MON OCT 4 2004 TXZ171>173-183>194-202>209-217>225-228-042100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 1138 AM CDT MON OCT 4 2004 ...WET EARLY OCTOBER WEATHER IS EXPECTED THIS WEEK... A SERIES OF RAIN MAKING WEATHER SYSTEMS COMING FROM THE WEST THIS WEEK IS EXPECTED TO CAUSE A GOOD CHANCE FOR ADDITIONAL RAIN...WITH SHOWERS OR THUNDERSTORMS. RAIN COULD BE HEAVY AT TIMES. THIS COMES IN WAKE OF HEAVY RAINS OVER THE WEEKEND. LOCALLY HEAVY RAINS AND PERIODS OF HEAVY RAIN...THAT CAN POTENTIALLY FORM FROM THIS WEEKS WEATHER PATTERN...WILL CAUSE FLASH FLOODING. AN INCREASING CHANCE OF RAIN IS EXPECTED LATER TODAY THROUGH TUESDAY. RAIN IS EXPECTED WEDNESDAY AND THURSDAY. IF THE AREA OF LOW PRESSURE ALOFT CONTINUES MOVING SLOWLY...THE CHANCE OF RAIN MAY CONTINUE FRIDAY. BY SATURDAY THE CHANCE OF RAIN IS EXPECTED TO DECREASE FROM THE WEST...WITH PARTLY CLOUDY SKIES TO FOLLOW. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.